Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

March 30, 2016Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 30, 2016, 2:08 PM CDT for Sumner County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2016, 2:08 PM CDT (19:08 UTC)
Expired
Mar 30, 2016, 3:00 PM CDT
In force
52 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS83 KICT 301908
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT WED MAR 30 2016

KSZ092-302000-
SUMNER KS-
208 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 10 MILES WEST
  OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OXFORD AND GEUDA SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9715 3709 9737 3731 9715
TIME...MOT...LOC 1907Z 213DEG 32KT 3710 9723 
$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 30, 1:46 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 30, 1:46 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
146 PM CDT WED MAR 30 2016

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 137 PM CDT WED MAR 30 2016

MAIN CONCERN WILL BE SEVERE STORM POTENTIAL OVER SOUTH
CENTRAL/SOUTHEAST KS AND TIMING THE ENDING OF THE CONVECTION.

CLUSTERS OF PRIMARILY ELEVATED STRONG TO PERHAPS MARGINALLY SEVERE
STORMS WILL CONTINUE TO SPREAD NORTHEAST INTO SOUTHEAST KS THROUGH
AT LEAST MID AFTERNOON WITH HAIL BEING THE MAIN THREAT. CLEARING/HEATING
WILL CONTINUE TO OCCUR JUST WEST OF THIS CONVECTION (PER SATELLITE
IMAGERY)...NEAR THE DRYLINE OVER SOUTH-CENTRAL KANSAS/FLINT HILLS
THIS AFTERNOON...ALLOWING MLCAPES TO INCREASE TO ~1500-2000 J/KG
IN THE 19Z-00Z TIME-FRAME...BEFORE DIMINISHING SOME TOWARD MID
EVE. DEEP-LAYER SHEAR WILL CONTINUE TO INCREASE THIS AFTERNOON
INTO THIS EVENING TO 45-60 KNOTS OVER EASTERN KS AS THE STRONG
MID-UPPER JET STREAK ADVANCES OVER THE REGION FROM THE WEST.
FORCING FROM THE MID-UPPER JET STREAK AND SOME DRYLINE CONVERGENCE
WILL PROVIDE ASCENT. THIS WILL LIKELY ALLOW FOR A FEW SUPERCELL-
TYPE STORMS TO DEVELOP NEAR/JUST EAST OF THE DRYLINE MID-LATE
AFTERNOON...ACROSS PART OF SOUTH CENTRAL KS INTO THE FLINT
HILLS/SOUTHEAST KS...WITH THE WESTERN EXTENT OF SEVERE WEATHER
POSSIBLY ALONG A LINE FROM HILLSBORO...TO WICHITA...TO WELLINGTON.
VISIBLE SATELLITE IMAGERY IS ALREADY SHOWING CONVECTIVE UPDRAFTS
TRYING TO DEVELOP OVER SOUTH CENTRAL KS/FLINT HILLS. LARGE HAIL
OF 1 TO 2 INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY WITH
ANY OF THESE SURFACE-BASED STORMS. IN ADDITION...LOW-LEVEL
HODOGRAPH CURVATURE INCREASES TOWARD 00Z-03Z OVER THE FLINT
HILLS/SOUTHEAST KS SUGGESTING A SMALL TORNADO THREAT MAY ALSO
BE POSSIBLE. HOWEVER...SLIGHTLY BACKED MID-LEVEL WIND FIELDS MAY
PRECLUDE MORE THAN A LOW PROBABILITY OCCURRENCE. STORM MOTIONS
(RIGHT-MOVERS) ARE PROJECTED TO BE FAIRLY RAPID TO THE EAST-
NORTHEAST AT 40-45 MPH.

STORMS SHOULD LINGER THROUGH THE EVENING HOURS OVER SOUTHEAST KS
BEFORE SHIFTING EAST OUT OF THE AREA...ALTHOUGH THE SEVERE THREAT
SHOULD GRADUALLY DIMINISH TOWARD MID-LATE EVENING AS DIURNALLY
MODULATED INSTABILITY DROPS.

COOLER/DRIER AIR/MORE SEASONAL AIR WILL PUSH INTO THE REGION BEHIND
THE COLD FRONT OVERNIGHT THROUGH THURSDAY. ANOTHER SHORTWAVE WILL
DROP SOUTHEASTWARD ACROSS THE NORTHERN PLAINS TO THE MISSOURI VALLEY
THURSDAY INTO THURSDAY NIGHT. THIS FEATURE SHOULD BRING SOME MID-
LEVEL CLOUDINESS TO THE AREA...AND PERHAPS A BRIEF SPRINKLE OR TWO
IN CENTRAL KS THURSDAY AFTERNOON.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 137 PM CDT WED MAR 30 2016

THE LONGWAVE TROUGH WILL SHIFT EAST OF THE AREA THIS WEEKEND...WITH
THE FLOW ALOFT BACKING TO MORE NORTHWEST-WESTERLY. THIS WILL ALLOW
FOR TEMPERATURES TO GRADUALLY CLIMB BACK ABOVE NORMAL BY
SUNDAY/MONDAY. ALTHOUGH A COLD FRONT DROPS SOUTHWARD THROUGH THE
REGION MONDAY...LITTLE COOLING IS EXPECTED BEHIND IT AND
PRECIPITATION CHANCES LOOK LESS THAN 15% WITH THE FRONTAL PASSAGE SO
WILL MAINTAIN DRY FORECAST. MOSTLY CLEAR SKIES ARE SLATED FRIDAY
THROUGH MONDAY.

THE MEDIUM RANGE MODELS SHOW HIGH UNCERTAINTY WITH THE HANDLING OF
AN UPPER TROUGH OVER THE PACIFIC NORTHWEST BEGINNING EARLY NEXT
WEEK...AND HOW IT TRANSLATES EASTWARD THROUGH MID-WEEK. THIS MAY
RESULT IN A COLD FRONT PASSAGE TUESDAY NIGHT INTO WEDNESDAY WITH
PERHAPS SMALL CHANCES OF THUNDERSTORMS. AGAIN...UNCERTAINTY IN
PRECIPITATION CHANCES IS HIGH...GIVEN DISPARITIES AMONG THE MEDIUM
RANGE GFS...ECMWF...AND SPREAD AMONGST THE GFS ENSEMBLE MEMBERS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1223 PM CDT WED MAR 30 2016

ONGOING CONVECTIVE ACTIVITY EAST OF I-35 WILL CONTINUE INTO THE
EVENING HOURS. THIS IS WELL AHEAD OF A DRYLINE WHICH EXTENDED
FROM KHYS-KGAG. WINDS SHIFT FROM 210 TO 270 BEHIND THE DRYLINE AS
IT ADVANCES.

MAIN AVIATION CONCERN IS CONVECTION AND WIND SHIFT. CONFIDENCE IN
CONVECTIVE BEHAVIOR IS LOW. CONVECTION WILL DEVELOP ALONG THE
DRYLINE WHEN THE CAP BREAKS. THIS SHOULD BE AROUND 00Z.
HOWEVER...THE STORMS TO THE EAST MAY HAVE A INFLUENCING FACTOR TO
WHERE THE STORMS WILL JUST PERSIST THEN STRENGTHEN QUICKLY AS THE
DRYLINE APPROACHES THEM.

THE DIFFERENCE BETWEEN THESE IS WHETHER THERE WILL BE ANY
CONVECTION WEST OF I-35/I-135. RIGHT NOW...OUR BEST ASSESSMENT IS
PROBABLY NOT. AREAS THAT EXPERIENCE CONVECTION WILL HAVE THE
CHANCE OF IT PERSIST UNTIL THE DRYLINE PASSES THROUGH. TIMING
VARIES FROM 03Z WEST OF I-35/I-135 TO 12Z AT KCNU.

&&

.FIRE WEATHER...
ISSUED AT 137 PM CDT WED MAR 30 2016

VERY HIGH GRASSLAND FIRE DANGER LEVELS WILL PERSIST OVER CENTRAL AND
SOUTH CENTRAL KS INTO EARLY THIS EVENING BEFORE SUBSIDING DUE TO
ABOVE NORMAL TEMPERATURES AND GUSTY WINDS.

BREEZY NORTHWEST WINDS THURSDAY AND FRIDAY WILL ALLOW THE GRASSLAND
FIRE DANGER INDEX TO REMAIN IN THE VERY HIGH CATEGORY DURING THE
AFTERNOON HOURS...MAINLY FOR LOCATIONS WEST OF THE FLINT HILLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  45  63  37 /  30  10  10  10
HUTCHINSON      81  44  62  33 /  20  10  10  10
NEWTON          78  43  62  36 /  30  20  10  10
ELDORADO        78  44  64  38 /  40  30  10  10
WINFIELD-KWLD   78  43  66  37 /  40  30  10  10
RUSSELL         78  40  60  31 /  10  20  10  10
GREAT BEND      79  39  60  32 /  10  10  10  10
SALINA          82  45  61  34 /  10  20  10  10
MCPHERSON       82  43  61  33 /  20  10  10  10
COFFEYVILLE     76  47  65  39 /  60  60  10  10
CHANUTE         74  47  64  38 /  60  60  10  10
IOLA            72  46  63  37 /  60  60  10  10
PARSONS-KPPF    73  47  65  39 /  60  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...KRC
FIRE WEATHER...JMC
Hazardous weather outlook, Mar 30, 12:44 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1244 PM CDT WED MAR 30 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1244 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE STORMS MAY DEVELOP THIS AFTERNOON AND EVENING MAINLY
ALONG AND EAST OF INTERSTATE 135. GOLF BALL SIZED HAIL AND
DAMAGING WINDS WILL BE LIKELY WHILE A LOWER RISK FOR A TORNADO
EXISTS. .

STRONG SOUTHWEST WINDS WILL DEVELOP BEHIND AN EASTWARD MOVING
DRYLINE RESULTING IN A VERY HIGH FIRE DANGER ACROSS MUCH OF
CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL RETURN ON THURSDAY AND FRIDAY RESULTING
IN A VERY HIGH FIRE DANGER ACROSS MUCH OF CENTRAL KANSAS DURING
THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
ALONG AND EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

KRC

In the hours before

Special weather statement, Mar 30, 12:58 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1258 PM CDT WED MAR 30 2016

KSZ094-098-301845-
CHAUTAUQUA KS-ELK KS-
1258 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHEASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 145 PM CDT

* AT 1256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER SEDAN...MOVING NORTHEAST AT 40
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEDAN...LONGTON...PERU...CHAUTAUQUA AND HALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3708 9635 3747 9603 3740 9596 3717 9596
      3700 9615
TIME...MOT...LOC 1756Z 218DEG 36KT 3709 9621

KETCHAM
Special weather statement, Mar 30, 1:51 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT WED MAR 30 2016

KSZ092-093-301930-
SUMNER KS-COWLEY KS-
151 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 230 PM CDT

* AT 149 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER OXFORD...MOVING NORTHEAST AT 50
  MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...OXFORD...UDALL...ATLANTA...ROCK AND WINFIELD CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3714 9709 3724 9728 3747 9708 3747 9673
TIME...MOT...LOC 1849Z 212DEG 43KT 3726 9713

KETCHAM
Special weather statement, Mar 30, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT WED MAR 30 2016

KSZ092-302000-
SUMNER KS-
208 PM CDT WED MAR 30 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 10 MILES WEST
  OF ARKANSAS CITY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OXFORD AND GEUDA SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9715 3709 9737 3731 9715
TIME...MOT...LOC 1907Z 213DEG 32KT 3710 9723

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:58 PM CDTSpecial Weather StatementICTChautauqua47 min
Mar 30, 1:51 PM CDTSpecial Weather StatementICTCowley39 min
Mar 30, 1:54 PM CDTSevere Thunderstorm WarningICTButler, Cowley51 min
Mar 30, 2:21 PM CDTSevere Thunderstorm WarningICTCowley, Sumner39 min
Mar 30, 2:43 PM CDTSpecial Weather StatementICTButler47 min
Mar 30, 2:57 PM CDTSevere Thunderstorm WarningICTCowley24 min
Mar 30, 2:58 PM CDTSevere Thunderstorm WarningICTButler47 min
Mar 30, 3:14 PM CDTSevere Thunderstorm WarningICTButler46 min
Mar 30, 3:19 PM CDTSevere Thunderstorm WarningICTChase, Greenwood43 min
Mar 30, 3:22 PM CDTSpecial Weather StatementICTCowley38 min
Mar 30, 3:52 PM CDTSpecial Weather StatementICTButler68 min
Mar 30, 4:08 PM CDTSpecial Weather StatementICTChase52 min
Mar 30, 4:31 PM CDTSpecial Weather StatementICTCowley29 min
Mar 30, 4:33 PM CDTSpecial Weather StatementICTElk42 min
Mar 30, 4:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk15 min
Mar 30, 5:09 PM CDTSpecial Weather StatementICTButler36 min
Mar 30, 5:16 PM CDTSpecial Weather StatementICTElk44 min
Mar 30, 6:01 PM CDTSpecial Weather StatementICTChautauqua44 min
Mar 30, 6:24 PM CDTSevere Thunderstorm WarningICTChautauqua51 min
Mar 30, 6:48 PM CDTSevere Thunderstorm WarningICTMontgomery57 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.